Doc: No vitamin C, cancer link
Dear Dr. Roach: I have read that very high doses of the antioxidant vitamin C is a good preventive measure for cancer, and have read that even higher doses intravenously have cured cancer. I drink one cup of warm water each morning with the juice of one whole fresh lemon squeezed in it, as well as eating one or two oranges every day. Since I've read that excess vitamin C is eliminated from your body, is there any sense in my taking a vitamin C supplement, as well, or is it a waste of money in my case?
Dear P.B.: Although eating citrus fruits like whole oranges may reduce risk of some chronic diseases, there is no evidence that vitamin C supplements prevent cancer or heart disease. Although I was able to find four studies that looked at high-dose intravenous vitamin C in cancer patients, only one evaluated its effectiveness, and, unfortunately, vitamin C was not effective in treating cancer in that study.
Vitamin C is inexpensive and relatively safe, although it does increase risk of kidney stones. Based on the available data, I would recommend that you keep eating the oranges and maybe the lemon juice, but can't recommend vitamin C for preventing cancer or heart disease.
Dear Dr. Roach: I am 83 years old and have had A fib since 2006. I take 3 mg of warfarin, 0.125 mcg of digoxin and 500 mg of metoprolol, plus a few other medications, daily. The last time I saw my cardiologist, he couldn't find any trace of the A fib, not even with an EKG. He said this sometimes happens, but not very often. He wanted to DOUBLE my meds to keep me that way. I said meds are expensive, and I would just continue the way I was taking them. (Actually, I was hoping I could go off the warfarin.) What do you think I should do?
Dear M.L.: Atrial fibrillation does often come and go (we call it paroxysmal A fib), and people with this kind of A fib have about the same risk of stroke as people with A fib that is present all the time. I certainly wouldn't recommend stopping the medication.
However, I don't understand why your cardiologist is recommending increasing your medications. Warfarin and digoxin need to be dosed very precisely, so I can't imagine he wanted to increase either of those. Metoprolol does not treat the rhythm of atrial fibrillation, nor does it prevent paroxysmal A fib from coming back if the patient is in normal rhythm; rather, metoprolol is used to prevent dangerously high heart rates. I would recheck with your cardiologist, since increasing the dose doesn't make sense to me.
Dr. Roach Writes: On my column about the lack of evidence linking vaccines and autism, several readers asked about a 2014 reanalysis of a 2004 Centers for Disease Control and Prevention paper purporting to show an increase in autism diagnosis in vaccinated black males. In this reanalysis, there was no increased risk in white males or females, or in black females. None of the other studies on autism and vaccines have shown this pattern. Most importantly, this study has been retracted by the journal, citing concerns about the validity of its conclusions" and "undeclared competing interests on the part of the author."
I posted a link with 42 studies showing a lack of association between vaccination and autism (2.aap.org/immunization/families/faq/vaccinestudies.pdf). In my opinion, the issue is settled beyond any reasonable doubt, and we ought to put our efforts into developing better treatments or, better yet, preventive strategies, rather than wasting precious resources re-evaluating vaccines.
Email questions to ToYourGoodHealth@med.cornell.edu.